Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 269, NWS Omaha, NE

August 16, 2002Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2002, 12:29 PM CDT for Harrison County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 12:29 PM CDT (17:29 UTC)
Expired
Aug 16, 2002, 1:00 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Harrison County, IA

The radar

The Omaha radar (KOAX), 54 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KOAX 161729
SVROMA
IAC085-161800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1228 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHWEST IOWA

* UNTIL 100 PM CDT

* AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER MISSOURI VALLEY...OR   
ABOUT 21 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  LOGAN
  PERSIA

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4162 9606 4145 9598 4153 9555 4176 9555

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:15 AM CDT, 9 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 3:15 AM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT FRI AUG 16 2002

SYNOPSIS...NEW CONVECTION HAD RECENTLY DEVELOPED ALONG SERN BORDER
IN AREA OF STRONG LOW LEVEL MOISTURE GRADIENT AS SHOWN ON 06Z SFC
ANALYSIS AND EVENING H85 UA ANALYSIS. SFC BOUNDRY AT 06Z EXTENDED
FROM SERN IA ACROSS NWRN MO AND NERN KS WITH WEAK HIGH OVER ERN NEB.

THIS MOISTURE MAKES A RAPID RETURN NORTH TODAY AS CYCLOGENESIS TAKES
PLACE OVER THE NORTHERN HIGH PLAINS AHEAD OF STRONG SHORT WAVE
COMING INTO THE NWRN PART OF THE COUNTRY. AVN APPEARS TO HANDLE
CURRENT CONVECTION BEST AND WILL GENERALLY FOLLOW AVN IN THIS FORECAST
ALTHOUGH NOT THAT MUCH DIFFERENCE BETWEEN MODELS WITH MAIN SURFACE
AND UPPER FEATURES THROUGH THE SHORT TERM. WILL MENTION SCT STORMS
FOR THE SERN AREAS THIS MORNING THEN SHIFT CHANCE TO THE NRN ZONES
THIS AFTERNOON WHERE BEST MOISTURE ADVECTION INDICATED AS WELL AS
H7 WARM ADVECTION. NOT MUCH CHANGE FOR REMAINDER OF THE SHORT TERM
REGARDING TEMPERATURES AND PRECIP WITH TIMING OF COLD FRONT STILL ON
TRACK.

IN EXTENDED PERIOD...PATTERN REMAINS ACTIVE AS SERIES OF WAVES MOVE
THROUGH FAST FLOW WITH RIDGE BUILDING OVER THE WEST BY END OF
PERIOD.  LITTLE CHANGE TO EXTENDED PORTION OF FORECAST.

.OMA...NONE
FOBERT

In the hours before

Local storm report, Aug 16, 10:11 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1011 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    MONROE                    NE   4.5 INCH HAIL
08/16/02   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 AM    1 W MONROE                NE   2.75 INCH HAIL
08/16/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0930 AM    PLATTE CENTER             NE   1 INCH HAIL
08/16/02   PLATTE                         REPORTED BY PUBLIC.

0930 AM    4 E MANLEY                NE   .88 INCH HAIL
08/16/02   CASS                           REPORTED BY PUBLIC.
Local storm report, Aug 16, 10:53 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1053 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1042 AM    5 S DAVID CITY            NE   1.75 INCH HAIL
08/16/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 16, 11:11 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    PIERCE                    NE   1.75 INCH HAIL
08/16/02   PIERCE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 16, 11:17 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1117 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    CROFTON                   NE   1.25 INCH HAIL
08/16/02   KNOX                           HAIL COVERING THE
                                          GROUND, REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Aug 16, 12:20 PM CDT, 9 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 PM CDT FRI AUG 16 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT
OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.

SEVERE THUNDERSTORM WATCH NUMBER 609 HAS BEEN ISSUED FOR PARTS OF
EASTERN NEBRASKA AND WESTERN IOWA UNTIL 4PM.  THE SEVERE THREAT
WILL PRIMARILY BE BE LAUREL TO PENDER TO MISSOURI VALLEY...TO
NEBRASKA CITY EASTWARD THIS AFTERNOON.	LARGE HAIL WILL BE THE
PRIMARY THREAT...HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED
OUT IN FAR NORTHEAST NEBRASKA.

THE WARM FRONT IS EXPECTED TO LIFT NORTH TODAY AS LOW PRESSURE
INTENSIFIES OVER THE WESTERN DAKOTAS.  THUNDERSTORMS WILL
CONTINUE
NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA.
SOME STORMS MAY BE SEVERE.  SHEAR PROFILES AND STRONG INSTABILITY
WILL ALLOW FOR THE POSSIBILITY OF TORNADOES AS WELL AS LARGE HAIL
AND DAMAGING WINDS. THE AREA WILL BE MAINLY NORTH OF A
NELIGH TO HARLAN IOWA LINE.

LATER TONIGHT...A COLD FRONT WILL SWEEP INTO THE AREA AND MAY
TRIGGER MORE THUNDERSTORMS ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.  SOME STORMS MAY REACH SEVERE LEVELS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

ZAPOTOCNY
Special weather statement, Aug 16, 12:26 PM CDT, 3 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMA

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:43 AM CDTSevere Thunderstorm WarningOAXMills32 min
Aug 16, 12:00 PM CDTSevere Thunderstorm WarningOAXHarrison30 min
Aug 16, 12:50 PM CDTSevere Thunderstorm WarningOAXPottawattamie25 min
Aug 16, 12:52 PM CDTSevere Thunderstorm WarningOAXMonona53 min
Aug 16, 12:57 PM CDTSevere Thunderstorm WarningOAXHarrison33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.